Safety of long-term anticoagulation in patients with brain metastases
Anticoagulation is thought to be associated with the risk of intracranial hemorrhage (ICH) in patients with brain metastases; however, the data on this topic are limited. This study was conducted to determine the incidence of ICH associated with anticoagulant use in adult patients with brain metastases. Consecutive patients with brain metastases occurring from 2006 to 2014 were identified from a single-institution database. Long-term anticoagulant therapy was defined as outpatient anticoagulation therapy of > 1 month. Chi-square tests and Fisher’s exact test were used to compare rates of ICH by groups. This cohort included 125 patients with brain metastases. Of these, 64 had primary of non-small cell lung cancer (51.2%). Of these patients, 12/125 (9.6%) patients developed ICH. Neither the primary tumor site nor the number of brain metastases was associated with the development of ICH. ICH incidence was not associated with the use of anticoagulant therapy, with 8/67 (11.94%) patients on outpatient anticoagulation and 4/58 (6.9%) not on anticoagulation experiencing ICH (p = 0.33). The type of treatment did not significantly influence ICH, although those having combined WBRT and SRS were numerically more likely to experience ICH (4/15; 26.67%) of this cohort. In patients on enoxaparin, there was no difference in the incidence of ICH for daily versus twice-daily dosing (p = 1.0). Long-term anticoagulant use is not associated with an increased incidence of ICH in patients with intracranial metastases.
KeywordsBrain metastases Anticoagulation Intracranial hemorrhage Intratumoral hemorrhage Outpatient anticoagulation
AG and NS helped in project conception. JG, HH, and NS collected the data. AG, JG, HH, LS, and NS prepared and edited the MS. LS contributed to statistical preparation.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no competing interests.
- 5.Johannesdottir SA, Horvath-Puho E, Dekkers OM, Cannegieter SC, Jorgensen JO, Ehrenstein V, et al. Use of glucocorticoids and risk of venous thromboembolism: a nationwide population-based case–control study. JAMA Intern Med. 2013;173(9):743–52. https://doi.org/10.1001/jamainternmed.2013.122.CrossRefGoogle Scholar
- 8.Donato J, Campigotto F, Uhlmann EJ, Coletti E, Neuberg D, Weber GM, et al. Intracranial hemorrhage in patients with brain metastases treated with therapeutic enoxaparin: a matched cohort study. Blood. 2015;126(4):494–9. https://doi.org/10.1182/blood-2015-02-626788.CrossRefPubMedCentralGoogle Scholar
- 9.Flaherty ML, Tao H, Haverbusch M, Sekar P, Kleindorfer D, Kissela B, et al. Warfarin use leads to larger intracerebral hematomas. Neurology. 2008;71(14):1084–9. https://doi.org/10.1212/01.wnl.0000326895.58992.27.CrossRefPubMedCentralGoogle Scholar
- 14.Hart RG, Tonarelli SB, Pearce LA. Avoiding central nervous system bleeding during antithrombotic therapy: recent data and ideas. Stroke. 2005;36(7):1588–93. https://doi.org/10.1161/01.STR.0000170642.39876.f2.CrossRefGoogle Scholar
- 19.Yoo DH, Song SW, Yun TJ, Kim TM, Lee SH, Kim JH, et al. MR imaging evaluation of intracerebral hemorrhages and T2 hyperintense white matter lesions appearing after radiation therapy in adult patients with primary brain tumors. PLoS ONE. 2015;10(8):e0136795. https://doi.org/10.1371/journal.pone.0136795.CrossRefPubMedCentralGoogle Scholar